Hail, Kendall
- When
- March 26, 2:55 PM CST
- Where
- Kendall County, 0.52 mi E of Joliet
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.550, -88.260
Time estimated by radar.
A cluster of thunderstorms brought severe hail to areas along and near the I-80 corridor during the afternoon of the 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A cluster of thunderstorms brought severe hail to areas along and near the I-80 corridor during the afternoon of the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 26, 12:53 PM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 153 PM CDT Sun Mar 26 2023 .SHORT TERM... Issued at 153 PM CDT Sun Mar 26 2023 Through Tonight... Short term focus continues to be on the strong to severe thunderstorm potential this afternoon. Surface analysis reveals the warm front is likely approaching La Salle to Joliet to Hebron or thereabouts. To the north, lake- enhanced push of cooler air with strengthening northeasterlies is evident, with temperatures dropping near the lake over the last hour. Latest thinking is the aforementioned locales represent a reasonable area for the eventual warm front to stall and set up shop the next few hours. To the south, surface dewpoints continue to inch their way into the mid and upper 40s. As mentioned previously, this is just about as low as we tend to see supportive of surface-based strong to severe convection and remains an overall limiting factor in the robustness of the threat today. That said, fairly cold temperatures aloft (around -9 C at 700 mb) and steepening low-level lapse rates may somewhat offset this, combined with the sharp nature of the attendant upper impulse. RAP forecasts depict a 50 ish knot 700 mb jet beginning to cross east of the Mississippi River, and this will drive commensurate increases in effective bulk shear towards 40-45 kts this afternoon supportive of low topped supercells. Recent satellite loops show increasing bumpiness/congested Cu developing with MLCIN continuing to slowly erode. Convection should be initiating shortly. Based on the latest best guess where the stationary boundary will set up, the main axis favoring a brief tornado threat will be essentially about 20 miles or so either side of I-80. The brief tornado threat may also extend farther south of the Kankakee River, although more veered surface winds look to cut down on hodograph curvature to some degree. In this area, the locally damaging wind threat seems to be primary. The severe threat should wane after about 6-7 PM CDT with the loss of heating and instability. This evening and into the early overnight hours, additional precipitation should develop with the deformation axis across northwest Illinois. Thermal profiles will initially support mainly rain, but a transition to a rain/snow mix or even all snow is possible after about 7-8 PM. Do have some very minor snow accumulations in the gridded forecast north of about I-88. Any accumulations should be relegated to grassy or elevated surfaces, with precipitation expected to largely come to an end during the early overnight. Carlaw && .LONG TERM... Issued at 153 PM CDT Sun Mar 26 2023 Monday through Sunday... For the first half of the workweek, we'll find ourselves in a zonal/quasi-zonal flow regime with the jet stream and an associated baroclinic zone positioned near/over the region. After today's lead shortwave clears the area, a handful of additional disturbances will traverse through the Midwest and Great Lakes through mid-week. The first of these disturbances will be riding the coattails of the lead shortwave, passing to our south tonight into Monday. Accordingly, the bulk of the precipitation associated with this trailing wave should remain south of our CWA. A trailing mid/upper- level vorticity filament could help induce some spotty showers or sprinkles along a subtle surface convergence axis in our western CWA Monday afternoon, though the likelihood of getting any measurable precipitation out of this appears to be low enough to justify keeping PoPs capped below slight chance for now. Monday's highs look to top out in the 40s across most of our forecast area, though temperatures may not make it out of the upper 30s in our lake- adjacent locales with onshore flow prevailing through the entire day. The next wave is progged to scoot by to our south on Tuesday. The predominant signal in guidance is currently for the bulk of the precipitation with this wave to remain to our south once again, so did not feel compelled to stray from the dry NBM PoPs for Tuesday. That said, the 15Z RAP and 12Z HRRR do show a slight uptick in UVV over our CWA right at the tail end of their respective runs, and this is evidently enough for those models to be outputting some splotchy QPF in or very near our CWA Tuesday morning, so some refinements to Tuesday's PoPs may eventually need to be made if this signal holds steady and/or gains traction in other guidance. Then, Tuesday night into Wednesday, a vort lobe will be in the process of getting dislodged from an upper-level low meandering over Hudson Bay, and the associated low-level response will likely involve a cold front getting thrusted southward into the Great Lakes. Moisture profiles on Wednesday don't exactly look stellar, and the bulk of the forcing for ascent should remain displaced to our northeast, but most available forecast guidance is insistent that we'll still get some precipitation as the front swings through the area, nevertheless. The NBM came in with slight chance and low- end chance PoPs on Wednesday for much of our CWA, and that seems adequate for now. Progged thermal profiles show support for precipitation coming in the form of both rain and/or snow, with the timing of the cold frontal passage likely to be the biggest factor in determining which precipitation type is favored and where. Winds also look to become fairly blustery on Wednesday as the front moves through the area. Moderating temperatures are then expected into the latter half of the week as central/eastern CONUS ridging and western CONUS troughing establish relatively uninhibited south-to-north thermal and moisture trajectories. The western trough is eventually expected to eject northeastward towards the Midwest, guiding a deepening low pressure system in the same general direction. It's still too early to attempt to parse out the finer forecast details for what this may entail for us locally, but rain showers do look like a good bet late Thursday into Friday, and thunderstorms could certainly occur as well if the low takes a more northerly track. Given that this late week system could be pretty potent and draw up a healthy slug of moisture to our latitude, we'll need to keep an eye on potential threats for heavy rainfall and/or severe weather in the region as well, particularly on Friday. If the low were to take a more southerly track, then snow wouldn't be out of the question either as the backside of the system passes through, but again, this system is still too far out to say that this will be the case with any semblance of confidence. Ogorek && .AVIATION... For the 18Z TAFs... The main focus in this period is on TS potential late this afternoon at the Chicago metro terminals. A mid-level jet streak will interact with a warm front moving northward through central Illinois to produce increasing shower and embedded TS potential near and south of the Chicago metro late this afternoon. Surface-based TS will remain south of the warm front and the terminals, but steep lapse rates aloft will support isolated TS north of the warm front. Confidence in TS has therefore increased enough to introduce VCTS in the TAF at ORD/MDW in the 21-23Z window. Residual SHRA should end by around 01Z. An area of -DZSN along the Wisconsin line is expected to affect RFD through late evening, but remain just north of ORD/DPA. ENE winds around 10 knots will quickly veer to near N around 15 knots shortly after the TS potential ends. Winds may briefly back west of north for a couple hours early to mid-evening before settling NNE through the remainder of the night and into Monday. Otherwise, MVFR ceilings at times mid-afternoon to early evening will lower to low-end MVFR to perhaps IFR levels through much of the night. Ceiling trends will then improve through the day Monday with skies likely scattering by the afternoon. Kluber && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook...CORRECTED
National Weather Service Chicago/Romeoville IL
323 PM CDT Sun Mar 26 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-271930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
323 PM CDT Sun Mar 26 2023 /423 PM EDT Sun Mar 26 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited Tornado Risk.
Limited Damaging Wind Risk...up to 60 mph.
Limited Hail Risk...up to the size of quarters.
DISCUSSION...
Scattered showers and thunderstorms will develop this afternoon.
A few of these may become strong to severe, roughly along and south
of I-88. While damaging winds are the primary concern, the threat
for a few brief tornadoes cannot be ruled out, particularly if
any storms develop near and just north of I-80. The severe weather
threat will diminish after 7 PM CDT. Damaging hail, to the size of
quarters, is also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thursday and Friday...
Limited Thunderstorm Risk.
Limited Non Thunderstorm Wind Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening south of I-88.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east to east-northeast at 35 mph.
LMZ740>745-271930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
323 PM CDT Sun Mar 26 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Limited Thunderstorm Risk...with an associated:
Limited Thunderstorm Wind Gust Risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday morning...
Hazardous conditions for small craft are likely.
Wednesday...
Hazardous conditions for small craft are likely.
Thursday and Friday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Saturday...
Hazardous conditions for small craft are likely.
Ogorek
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
308 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 1 SE DAYTON 41.37N 88.78W
03/26/2023 E0.75 INCH LA SALLE IL TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
334 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 3 NW SHOREWOOD 41.55N 88.24W
03/26/2023 E0.75 INCH WILL IL PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
338 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL MARSEILLES 41.33N 88.71W
03/26/2023 E0.70 INCH LA SALLE IL PUBLIC
&&Special Weather Statement
National Weather Service Chicago/Romeoville
348 PM CDT Sun Mar 26 2023
ILZ020-262100-
Kendall IL-
348 PM CDT Sun Mar 26 2023
...A strong thunderstorm will impact portions of southeastern Kendall
County through 400 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Shorewood, or 7 miles southwest of Plainfield, moving
northeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Joliet, Plainfield and Plattville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 8832 4151 8839 4155 8839 4167 8826
4153 8826
TIME...MOT...LOC 2047Z 229DEG 24KT 4156 8833
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
OgorekPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
354 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 E PARK FOREST 41.48N 87.68W
03/26/2023 E0.50 INCH COOK IL PUBLIC
SEVERAL REPORTS OF PEA TO DIME SIZE HAIL.
&&The Chicago radar (KLOT), 16 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
6 hail. Local standard time, as filed.
Time estimated by radar.
A photo received shows hail larger than quarter size in Sheridan. Time was estimated by radar.
Time estimated by radar.
Several reports of quarter size hail were received out of Romeoville. Time was estimated by radar.
A report was received of nickel to quarter size hail falling.
A report was received of penny size to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084752, 1084753, 1085786, 1085787, 1085789, 1085791.